The Annals of Probability

Robust discrete complex analysis: A toolbox

Dmitry Chelkak

Full-text: Open access

Abstract

We prove a number of double-sided estimates relating discrete counterparts of several classical conformal invariants of a quadrilateral: cross-ratios, extremal lengths and random walk partition functions. The results hold true for any simply connected discrete domain $\Omega $ with four marked boundary vertices and are uniform with respect to $\Omega $’s which can be very rough, having many fiords and bottlenecks of various widths. Moreover, due to results from [Boundaries of planar graphs, via circle packings (2013) Preprint], those estimates are fulfilled for domains drawn on any infinite “properly embedded” planar graph $\Gamma \subset\mathbb{C}$ (e.g., any parabolic circle packing) whose vertices have bounded degrees. This allows one to use classical methods of geometric complex analysis for discrete domains “staying on the microscopic level.” Applications include a discrete version of the classical Ahlfors–Beurling–Carleman estimate and some “surgery technique” developed for discrete quadrilaterals.

Article information

Source
Ann. Probab., Volume 44, Number 1 (2016), 628-683.

Dates
Received: January 2013
Revised: August 2014
First available in Project Euclid: 2 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1454423052

Digital Object Identifier
doi:10.1214/14-AOP985

Mathematical Reviews number (MathSciNet)
MR3456348

Zentralblatt MATH identifier
1347.60050

Subjects
Primary: 39A12: Discrete version of topics in analysis
Secondary: 60G50: Sums of independent random variables; random walks

Keywords
Planar random walk discrete potential theory

Citation

Chelkak, Dmitry. Robust discrete complex analysis: A toolbox. Ann. Probab. 44 (2016), no. 1, 628--683. doi:10.1214/14-AOP985. https://projecteuclid.org/euclid.aop/1454423052


Export citation

References

  • [1] Ahlfors, L. V. (1973). Conformal Invariants: Topics in Geometric Function Theory. McGraw-Hill Book, New York.
  • [2] Angel, O., Barlow, M., Gurel-Gurevich, O. and Nachmias, A. (2013). Boundaries of planar graphs, via circle packings. Preprint. Available at arXiv:1311.3363 [math.PR].
  • [3] Benjamini, I. and Schramm, O. (2001). Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 13 pp. (electronic).
  • [4] Chelkak, D., Duminil-Copin, H. and Hongler, C. (2013). Crossing probabilities in topological rectangles for the critical planar FK Ising model. Preprint. Available at arXiv:1312.7785 [math.PR].
  • [5] Chelkak, D., Duminil-Copin, H., Hongler, C., Kemppainen, A. and Smirnov, S. (2014). Convergence of Ising interfaces to Schramm’s SLE curves. C. R. Math. Acad. Sci. Paris 352 157–161.
  • [6] Chelkak, D. and Smirnov, S. (2011). Discrete complex analysis on isoradial graphs. Adv. Math. 228 1590–1630.
  • [7] Duffin, R. J. (1962). The extremal length of a network. J. Math. Anal. Appl. 5 200–215.
  • [8] Duminil-Copin, H., Hongler, C. and Nolin, P. (2011). Connection probabilities and RSW-type bounds for the two-dimensional FK Ising model. Comm. Pure Appl. Math. 64 1165–1198.
  • [9] Garnett, J. B. and Marshall, D. E. (2005). Harmonic Measure. New Mathematical Monographs 2. Cambridge Univ. Press, Cambridge.
  • [10] Gill, J. T. and Rohde, S. (2013). On the Riemann surface type of random planar maps. Rev. Mat. Iberoam. 29 1071–1090.
  • [11] Gurel-Gurevich, O. and Nachmias, A. (2013). Recurrence of planar graph limits. Ann. of Math. (2) 177 761–781.
  • [12] He, Z.-X. and Schramm, O. (1995). Hyperbolic and parabolic packings. Discrete Comput. Geom. 14 123–149.
  • [13] Kakutani, S. (1944). Two-dimensional Brownian motion and harmonic functions. Proc. Imp. Acad. Tokyo 20 706–714.
  • [14] Kemppainen, A. and Smirnov, S. (2012). Random curves, scaling limits and Loewner evolutions. Preprint. Available at arXiv:1212.6215 [math-ph].
  • [15] Kozma, G. (2007). The scaling limit of loop-erased random walk in three dimensions. Acta Math. 199 29–152.
  • [16] Smirnov, S. (2006). Towards conformal invariance of 2D lattice models. In International Congress of Mathematicians. Vol. II 1421–1451. Eur. Math. Soc., Zürich.
  • [17] Smirnov, S. (2010). Discrete complex analysis and probability. In Proceedings of the International Congress of Mathematicians. Volume I 595–621. Hindustan Book Agency, New Delhi.